Alert archive / Montana / High Wind Watches in 2012

High Wind Watch 20, NWS Great Falls, MT

April 19, 2012

NWS Great Falls, MT issued this high wind watch at Apr 19, 2012, 1:53 PM MDT. It took effect at Apr 20, 2012, 6:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 19, 2012, 1:53 PM MDT (19:53 UTC)
In effect from
Apr 20, 2012, 6:00 AM MDT
Expired
Apr 20, 2012, 4:19 AM MDT
In force
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

817 
WWUS75 KTFX 191953
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
153 PM MDT THU APR 19 2012

MTZ009-010-048-200400-
/O.NEW.KTFX.HW.A.0020.120420T1200Z-120421T0000Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...CHOTEAU
153 PM MDT THU APR 19 2012

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY AFTERNOON. 

* TIMING AND MAIN IMPACT: STRONG WINDS ARE POSSIBLE OVER THE ROCKY
  MOUNTAIN FRONT AND IN THE CUT BANK AREA ON FRIDAY.

* WINDS: SUSTAINED WEST WINDS OF 35 TO 45 MPH...WITH GUSTS AROUND
  60 MPH ARE POSSIBLE.

* OTHER IMPACTS: THOSE TRAVELING IN HIGH PROFILE VEHICLES SHOULD
  BE PREPARED FOR STRONG CROSS WINDS.

* LOCATIONS AFFECTED INCLUDE: CUT BANK...CHOTEAU...BROWNING AND
  MARIAS PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
339 
WWUS75 KTFX 200337
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
937 PM MDT THU APR 19 2012

MTZ009-010-048-201200-
/O.CON.KTFX.HW.A.0020.120420T1200Z-120421T0000Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...CHOTEAU
937 PM MDT THU APR 19 2012

...HIGH WIND WATCH REMAINS IN EFFECT FROM 6 AM MDT FRIDAY THROUGH
FRIDAY AFTERNOON...

A HIGH WIND WATCH REMAINS IN EFFECT FROM 6 AM MDT FRIDAY THROUGH
FRIDAY AFTERNOON. 

* TIMING AND MAIN IMPACT: STRONG WINDS ARE POSSIBLE OVER THE 
  ROCKY MOUNTAIN FRONT AND IN THE CUT BANK AREA ON FRIDAY. 

* WINDS: SUSTAINED WEST WINDS OF 35 TO 45 MPH...WITH GUSTS 
  AROUND 60 MPH ARE POSSIBLE. 

* OTHER IMPACTS: THOSE TRAVELING IN HIGH PROFILE VEHICLES 
  SHOULD BE PREPARED FOR STRONG CROSS WINDS. 

* LOCATIONS AFFECTED INCLUDE: CUT BANK...CHOTEAU...BROWNING AND 
  MARIAS PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
189 
WWUS75 KTFX 201019
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
419 AM MDT FRI APR 20 2012

MTZ009-010-048-201800-
/O.UPG.KTFX.HW.A.0020.120420T1200Z-120421T0000Z/
/O.NEW.KTFX.HW.W.0023.120420T1200Z-120421T0300Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...CHOTEAU
419 AM MDT FRI APR 20 2012

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING.
THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING AND MAIN IMPACT: WEST WINDS WILL INCREASE DURING THE
  MORNING AND CONTINUE THROUGH THE AFTERNOON HOURS ALONG THE ROCKY
  MOUNTAIN FRONT AND IN THE CUT BANK AREA.

* WINDS: SUSTAINED WEST WINDS OF 35 TO 45 MPH...WITH GUSTS AROUND
  65 MPH ARE EXPECTED.

* OTHER IMPACTS: THOSE TRAVELING IN HIGH PROFILE VEHICLES 
  SHOULD BE PREPARED FOR STRONG CROSS WINDS.

* LOCATIONS AFFECTED INCLUDE: CUT BANK...CHOTEAU...BROWNING...
  MARIAS PASS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Apr 19, 11:54 AM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 19, 11:54 AM MDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1154 AM MDT THU APR 19 2012

.UPDATE...
MORNING UPDATED FORECAST IS OUT. JUST A FEW MINOR TWEAKS TO THE
POPS THIS MORNING...AS ISOLATED SHOWERS ARE POSSIBLE IN MOST AREAS
ALREADY THIS MORNING. STILL LOOKS LIKE THE BEST CHANCE FOR SHOWERS
OR AN ISOLATED THUNDERSTORM WILL OCCUR THIS AFTERNOON/EVENING AS
THE AIRMASS BECOMES SLIGHTLY UNSTABLE. MODELS CONTINUE TO PROG
WINDS JUST BELOW HIGH WIND WARNING CRITERIA FOR FRIDAY. NO OTHER
CHANGES AT THIS TIME. BRUSDA

&&

.AVIATION...
UPDATED 1743Z.
A WEAK SHORTWAVE WILL MOVE EAST OF THE REGION THIS EVENING AND
SHOWER ACTIVITY AND GUSTY WINDS WILL DIMINISH. HIGH PRESSURE WILL
BUILD ALOFT TONIGHT BUT ANOTHER SHORTWAVE WILL APPROACH THE ROCKIES
BY MORNING. SOME MVFR CONDS...MAINLY OVER AND NEAR THE
ROCKIES...WILL DEVELOP BETWEEN 10Z AND 15Z FRIDAY
MORNING...OTHERWISE VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24
HOURS. STRONG WINDS WILL ALSO DEVELOP WITH THE APPROACH OF THE
SHORTWAVE WITH THE STRONGEST WINDS ACROSS THE NORTHERN ROCKIES AND
ADJACENT PLAINS.

&&

.PREV DISCUSSION...
/ISSUED 553 AM MDT THU APR 19 2012/
TODAY THROUGH SATURDAY EVENING...FLAT WESTERLY FLOW PATTERN ALOFT
CARRYING A FEW WEAK DISTURBANCES ACROSS MT WILL COMBINE WITH
SMALL POCKETS OF MOISTURE EMBEDDED WITHIN THE FLOW TO BRING
ISOLATED TO SCATTERED LIGHT SHOWERS ACROSS THE REGION TODAY.
ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE FROM CENTRAL/ERN
PORTIONS OF THE HI-LINE DOWN TO NORTHERN FERGUS COUNTY WHERE FORECAST
MODELS INDICATE SLIGHTLY UNSTABLE CONDITIONS THIS AFTN.
PRECIPITATION MOVES OFF INTO ERN MT THIS EVE AS LEADING EDGE OF
LARGE HIGH PRESSURE RIDGE MOVES INTO WESTERN/CENTRAL PARTS OF THE
STATE TONIGHT. MODELS CONTINUE TO INDICATE THE LAST IN THE CURRENT
SERIES OF PACIFIC SHORTWAVE TROF WILL CROSS THROUGH THE TOP OF
THE RIDGE TOMORROW. AS IT DOES...THE TIGHTENING PRESSURE GRADIENT
BETWEEN THE THE TROF AND RIDGE WILL LEAD TO GUSTY WESTERLY WINDS
ALONG THE ROCKY MTN FRONT AND OVER CENTRAL/NORTH CENTRAL PLAINS ON
FRI AFTN. CONDITIONS LOOK MARGINAL FOR REACHING HIGH WIND CRITERIA
(58 MPH) SO WILL HOLD OFF ON ISSUING A HEADLINE AT THIS
TIME...LETTING FOLLOWING SHIFTS EVALUATE IT FURTHER. ALSO GIVEN THE
STRONG DOWNSLOPE FLOW...IT APPEARS MODELS MAY BE OVERESTIMATING
COVERAGE OF LIGHT SHOWERS ON FRI AFTN/EVE SO HAVE KEPT ONLY BARE
MINIMUM CHANCES OF PRECIPITATION IN FORECAST GRIDS FOR THAT PERIOD.
WINDS DECREASE FRI NIGHT AS THE TROF MOVES DOWNSTREAM AND THE UPPER
RIDGE BEGINS TO AMPLIFY STEADILY ACROSS THE WESTERN STATES ON
SATURDAY. ONLY PRECIP EXPECTED SAT WILL BE A FEW STRAY SHOWERS ALONG
THE ROCKY MTN FRONT. TEMPERATURES HOLDING STEADY IN THE MID 50S
TODAY BUT WARM INTO THE LOW 60S ON FRIDAY AND UPPER 60S TO LOW 70S
ON SAT. WARANAUSKAS

SATURDAY NIGHT TROUGH WEDNESDAY...MODELS REMAIN IN DECENT AGREEMENT
CONCERNING A LARGE SCALE RIDGE THROUGH THE BULK OF THE EXTENDED
FORECAST...HOWEVER DIFFERENT SOLUTIONS ON HOW AND WHEN THE RIDGE
BREAKS DOWN DECREASES CONFIDENCE LATE INTO THE LONG TERM PERIOD.
THE LARGE SCALE RIDGE OF HIGH PRESSURE THAT HAS BEEN FORECAST FOR
THE LAST FEW MODEL RUNS CONTINUES TO DOMINATE THE WEATHER PATTERN
THIS WEEKEND AND THE START OF THE NEXT WORK WEEK. DRY AND NEAR
RECORD TEMPERATURES ARE EXPECTED SUNDAY...MONDAY...AND TUESDAY
BEFORE THE RIDGE STARTS TO WEAKEN AND BEGINS TO EXIT THE REGION.
DURING THIS TIME-FRAME AFTERNOON SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL BE POSSIBLE. MONDAY IS FORECASTED TO BE THE
WARMEST DAY OF THE EXTENDED AS THE RIDGE PEAKS IN STRENGTH. BY
TUESDAY THE AXIS OF THE RIDGE BEGINS TO MOVE EAST OF THE AREA AND
AN APPROACHING LOW PRESSURE TROUGH CAUSES PRESSURE GRADIENT TO
MOVE TOWARDS A MORE ZONAL FLOW. BY WEDNESDAY THE GFS MODELS HAS A
MUCH MORE AGGRESSIVE CLOSED LOW MOVING INLAND OFF THE WASHINGTON
COAST. WHILE THE ECMWF ALSO HAS THIS SYNOPTIC FEATURE ITS
LOCATIONS IS SIGNIFICANTLY FURTHER OUT IN THE PACIFIC OCEAN AND
MUCH SLOWER TO PROGRESS EASTWARD. HAVE GONE WITH ECMWF SOLUTION TO
THIS MODEL DISCREPANCY. DUE MAINLY TO THE GFS NOTORIOUS HABIT OF
TRYING TO MOVE SYSTEMS ACROSS THE MID-LATITUDES TOO FAST.
REGARDLESS BY THE END OF THE WEEK BOTH SOLUTIONS DO HAVE A
SIGNIFICANT MOIST SYSTEM IMPACT THE REGION BRINGING THE WEATHER
PATTERN BACK TOWARD THE WETTER AND MILDER SEASONAL AVERAGES. SUK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  39  64  45 /  30  10  10  10
CTB  54  37  62  39 /  20  10  20  10
HLN  56  38  66  44 /  40  20  20  10
BZN  55  36  68  42 /  40  20  20  10
WEY  47  30  55  35 /  40  20  10  10
DLN  55  36  67  41 /  20  10  20  10
HVR  56  34  67  40 /  40  10  30  10
LWT  50  35  64  42 /  40  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 19, 3:44 AM MDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
344 AM MDT THU APR 19 2012

MTZ009>013-044>049-200945-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
344 AM MDT THU APR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WEATHER SYSTEM MOVING ACROSS THE REGION WILL PRODUCE WIDESPREAD GUSTY
WINDS...WITH GUSTS AS HIGH AS 40 TO 50 MPH ON FRIDAY AFTERNOON AND
EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-014-015-050>055-200945-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
344 AM MDT THU APR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

High Wind Watches in Montana, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.